Penn Studies Point To Strategies for Reducing Painful Breast Cancer Drug Side Effects


September 30, 2009

Penn Medicine News Release

Estrogen Levels Following Menopause May Impact Risk of Joint Pain Caused by Drugs; Electro-Acupuncture Proves Helpful for Alleviating Symptoms

PHILADELPHIA – Aromatase inhibitors, the same drugs that have buoyed long-term survival rates among breast cancer patients, also carry side effects including joint pain so severe that many patients discontinue these lifesaving medicines. New University of Pennsylvania School of Medicine research, however, has identified patterns that may help clinicians identify and help women at risk of these symptoms sooner in order to increase their chances of sticking with their treatment regimen. In a study published recently in the journal Cancer, researchers at Penn’s Abramson Cancer Center found that estrogen withdrawal may play a role in the onset of joint pain, also known as arthralgia, during treatment: Women who stopped getting their menstrual periods less than five years before starting breast cancer treatment were three times more likely to experience these pains than those who reached menopause more than a decade earlier... Read More